Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 4, 1997, 4:33 PM CST for Bryan County, Marshall County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 4, 1997, 4:33 PM CST (22:33 UTC)
- Expired
- Apr 4, 1997, 5:00 PM CST
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bryan County, OK, Marshall County, OK
The radar
The Dallas/Ft Worth radar (KFWS), 160 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 042236 RRA
SVROKC
OKC013-095-042300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CST FRI APR 04 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN SOUTHEASTERN OKLAHOMA
SOUTHWESTERN BRYAN AND SOUTHERN MARSHALL
INCLUDING THE FOLLOWING LOCATIONS
LAKE TEXOMA...ACHILLE...COLBERT AND KINGSTON
THE STORM WAS MOVING NORTHEAST AT 45 MPH. THE STRONGEST WINDS WILL PASS
DIRECTLY OVER THE LAKE TEXOMA AREA. BOATERS AND OTHER INTERESTS IN THE
VICINITY OF LAKE TEXOMA SHOULD SEEK SHELTER.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS. QUICKLY
SEEK SHELTER IN A STURDY STRUCTURE AWAY FROM WINDOWS. MOBILE HOMES AND
HIGH-PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY
BE OVERTURNED.
LAT...LON 3379 9627 3374 9684 3397 9689 3407 9652
PURPURA/CMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:39 PM CST, 54 minutes earlier.
Area forecast discussion, Apr 4, 3:39 PM CST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 335 PM CST FRI APR 4 1997 LATEST SFC ANALYSIS INDICATES CDFNT/DRYLINE LOCATED FROM NEAR ARNETT OK TO ALTUS OK TO ARCHER/BAYLOR TX COUNTY LINE. AREA RADARS INDICATE NMRS SHRA/TSRA ACRS WRN 2/3RDS OF FA. STRONGEST AND SVR ACTIVITY UP TO NOW HAS REMAINED SOUTH OF THE RED RIVER...IN REGION OF BETTER INSTABILITY. EXPECT THE SFC BOUNDARY TO ACCELERATE EAST OVERNIGHT. SOME SHRA WL STILL BE POSSIBLE BEHIND THE LOW LVL BOUNDARY...DUE TO UPR LOW NOW ACCELERATING ENE ACRS NM. MODELS SIMILAR IN PLACEMENT OF INTENSIFYING SFC LOW LOCATED ACRS ERN CO...TAKING THE LOW TO MN BY 00Z SUN. FCST SFC GRADIENT AND MIXING POTENTIAL SUPPORTS WIND ADVISORY AREA WIDE THRU SAT. FCSTID = 22 OKC 51 74 43 61 / 60 20 0 0 HBR 54 76 40 62 / 30 20 0 0 SPS 52 78 43 66 / 30 10 0 0 GAG 47 72 32 61 / 30 30 0 0 PNC 53 70 40 60 / 60 30 0 & 0 DUA 58 74 43 64 / 60 10 0 0 .OKC... OK...WIND ADVISORY TONIGHT AND SATURDAY ZNS 4>53. TX...WIND ADVISORY TONIGHT AND SATURDAY ZNS 83>90.
In the hours before
Special weather statement, Apr 4, 12:30 PM CST, 4 hours 3 minutes before
OKZ004>053-TXZ083>090-051230- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CST FRI APR 4 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT . THE MODERATE RISK AREA IS GENERALLY TO THE EAST OF A KNOX CITY TEXAS TO HOBART OKLAHOMA LINE AND SOUTH OF A HOBART TO COALGATE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OUTSIDE THE MODERATE RISK AREA OVER THE REMAINDER OF WESTERN NORTH TEXAS AND WESTERN AND CENTRAL OKLAHOMA. THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL... A STRONG UPPER STORM SYSTEM OVER NORTHERN MEXICO AND SOUTHERN NEW MEXICO EARLY THIS AFTERNOON WILL MOVE RAPIDLY EASTWARD TODAY. WITH THE APPROACH OF THIS SYSTEM...THE ATMOSPHERE OVER OKLAHOMA AND TEXAS WILL BECOME INCREASINGLY UNSTABLE. ADDITIONALLY...A PACIFIC COLD FRONT LOCATED FROM SOUTHEASTERN COLORADO INTO WEST TEXAS EARLY THIS AFTERNOON WILL MOVE EASTWARD ACROSS OKLAHOMA AND NORTH TEXAS THIS AFTERNOON AND TONIGHT...PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. SHOWERS AND THUNDERSTORMS HAVE BEEN WIDESPREAD OVERNIGHT AND THIS MORNING ACROSS NORTH TEXAS AND MUCH OF OKLAHOMA. THE WIDESPREAD CLOUD COVER AND PRECIPITATION HAS SERVED TO LIMIT INSTABILITY OVER THE AREA. HOWEVER...SATELLITE IMAGES SHOW SOME BREAKS IN THE CLOUDS DEVELOPING OVER PORTIONS OF WESTERN NORTH TEXAS. THIS WILL ALLOW FOR MORE HEATING AND BETTER INSTABILITY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE PACIFIC COLD FRONT AND SOME ARE EXPECTED TO BECOME SEVERE. VERTICAL WIND PROFILES INDICATE THAT THE PRIMARY THREAT WILL BE STRONG STRAIGHT-LINE THUNDERSTORM WINDS. HOWEVER...COOLING TEMPERATURES ALOFT SUGGEST THAT LARGE HAIL WILL ALSO BE POSSIBLE. THE GROUND IN SOME AREAS IS ALREADY SATURATED FROM RAIN OVER THE PAST 2 DAYS...PARTICULARLY IN PARTS OF WESTERN OKLAHOMA. IF THUNDERSTORMS TRACK OVER THESE SAME AREAS THIS AFTERNOON AND EVENING...FLASH FLOODING COULD ALSO BECOME A CONCERN. EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Special weather statement, Apr 4, 12:36 PM CST, 3 hours 57 minutes before
OKZ004>053-TXZ083>090-051230- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CST FRI APR 4 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT . THE MODERATE RISK AREA IS GENERALLY TO THE EAST OF A KNOX CITY TEXAS TO HOBART OKLAHOMA LINE AND SOUTH OF A HOBART TO COALGATE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OUTSIDE THE MODERATE RISK AREA OVER THE REMAINDER OF WESTERN NORTH TEXAS AND WESTERN AND CENTRAL OKLAHOMA. THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL... A STRONG UPPER STORM SYSTEM OVER NORTHERN MEXICO AND SOUTHERN NEW MEXICO EARLY THIS AFTERNOON WILL MOVE RAPIDLY EASTWARD TODAY. WITH THE APPROACH OF THIS SYSTEM...THE ATMOSPHERE OVER OKLAHOMA AND TEXAS WILL BECOME INCREASINGLY UNSTABLE. ADDITIONALLY...A PACIFIC COLD FRONT LOCATED FROM SOUTHEASTERN COLORADO INTO WEST TEXAS EARLY THIS AFTERNOON WILL MOVE EASTWARD ACROSS OKLAHOMA AND NORTH TEXAS THIS AFTERNOON AND TONIGHT...PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. SHOWERS AND THUNDERSTORMS HAVE BEEN WIDESPREAD OVERNIGHT AND THIS MORNING ACROSS NORTH TEXAS AND MUCH OF OKLAHOMA. THE WIDESPREAD CLOUD COVER AND PRECIPITATION HAS SERVED TO LIMIT INSTABILITY OVER THE AREA. HOWEVER...SATELLITE IMAGES SHOW SOME BREAKS IN THE CLOUDS DEVELOPING OVER PORTIONS OF WESTERN NORTH TEXAS. THIS WILL ALLOW FOR MORE HEATING AND BETTER INSTABILITY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE PACIFIC COLD FRONT AND SOME ARE EXPECTED TO BECOME SEVERE. VERTICAL WIND PROFILES INDICATE THAT THE PRIMARY THREAT WILL BE STRONG STRAIGHT-LINE THUNDERSTORM WINDS. HOWEVER...COOLING TEMPERATURES ALOFT SUGGEST THAT LARGE HAIL WILL ALSO BE POSSIBLE. THE GROUND IN SOME AREAS IS ALREADY SATURATED FROM RAIN OVER THE PAST 2 DAYS...PARTICULARLY IN PARTS OF WESTERN OKLAHOMA. IF THUNDERSTORMS TRACK OVER THESE SAME AREAS THIS AFTERNOON AND EVENING...FLASH FLOODING COULD ALSO BECOME A CONCERN. EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 5:27 PM CST | Tornado Warning | OUN | Bryan | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.